Alert archive / California / Flash Flood Warnings in 2013

Flash Flood Warning 56, NWS San Diego, CA

August 31, 2013Riverside County, California

NWS San Diego, CA issued this flash flood warning at Aug 31, 2013, 1:33 PM PDT for Riverside County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2013, 1:33 PM PDT (20:33 UTC)
Expired
Aug 31, 2013, 4:30 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County Riverside County, CA

The radar

The San Diego radar (KNKX), 99 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2013-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 395 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2013-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
395 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

425 
WGUS56 KSGX 312033
FFWSGX
CAC065-312330-
/O.NEW.KSGX.FF.W.0056.130831T2033Z-130831T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
133 PM PDT SAT AUG 31 2013

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL RIVERSIDE COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 430 PM PDT

* AT 124 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A STORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RANCHO     
  MIRAGE...PALM DESERT...LA QUINTA AND AREAS ALONG HIGHWAY 74 AND    
  111.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3380 11650 3369 11623 3345 11624 3346 11658

$$

JT
2 follow-up statements
317 
WGUS76 KSGX 312121
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
221 PM PDT SAT AUG 31 2013

CAC065-312330-
/O.CON.KSGX.FF.W.0056.000000T0000Z-130831T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-
221 PM PDT SAT AUG 31 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM PDT FOR
CENTRAL RIVERSIDE COUNTY...

AT 210 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE HEAVY RAIN CAPABLE OF PRODUCING FLASH FLOODING ALONG AREAS 
SOUTH OF SANTA ROSA MOUNTAIN. RADAR ESTIMATES OF UP TO 2 INCHES 
OF RAINFALL HAVE ACCUMULATED IN THE PAST TWO HOURS. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RANCHO       
MIRAGE...PALM DESERT...LA QUINTA AND AREAS ALONG HIGHWAY 74 AND      
111.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF HALF INCH TO AN INCH ARE POSSIBLE IN THE 
WARNED AREA.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3380 11650 3369 11623 3345 11624 3346 11658

$$

JT
175 
WGUS76 KSGX 312321
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
421 PM PDT SAT AUG 31 2013

CAC065-312324-
/O.CAN.KSGX.FF.W.0056.000000T0000Z-130831T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RIVERSIDE CA-
421 PM PDT SAT AUG 31 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL RIVERSIDE
COUNTY...

RAINFAIN HAS ENDED OVER THE AREA AND NO FURTHER FLASH FLOODING IS 
EXPECTED. 

LAT...LON 3380 11650 3369 11623 3345 11624 3346 11658

$$

JT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 9:45 AM PDT, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 31, 9:45 AM PDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
945 AM PDT SAT AUG 31 2013

.SYNOPSIS...
WARM AND MUGGY CONDITIONS WILL CONTINUE ACROSS THE SOUTHLAND
TODAY...AS SUBTROPICAL MOISTURE REMAINS OVER THE REGION.  SCATTERED
SHOWERS AND THUNDERSTORMS WILL ALSO BE POSSIBLE...ESPECIALLY IN THE
MOUNTAINS AND DESERTS...BUT CANNOT RULE OUT SOME ACTIVITY IN THE
INLAND EMPIRE.  THE MOUNTAINS AND DESERTS WILL CONTINUE TO SEE THE
THREAT OF AFTERNOON THUNDERSTORMS THROUGH MOST OF THIS WEEK...AS
LINGERING MOISTURE OVER THE NEXT SEVERAL DAYS.  ABOVE NORMAL
TEMPERATURES WILL REMAINS ABOVE AVERAGE FOR THIS COMING WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

WATER VAPOR IMAGERY CONTINUES TO SHOW HIGH PRESSURE OVER THE DESERT
SOUTHWEST...AS A TROUGH OF LOW PRESSURE DIGGING ALONG THE WEST
COAST.  SOUTHERN CALIFORNIA REMAINS UNDER THE INFLUENCE OF THIS
RIDGE...WITH PLENTY OF TROPICAL MOISTURE FEEDING INTO THE REGION.
IN FACT...THE KNKX SOUNDING CONTINUES TO SHOW 2.22 INCHES OF
PRECIPITABLE WATER THIS MORNING...WITH A MORE UNSTABLE SOUNDING
PROGGED FOR THIS AFTERNOON.  FOR THIS REASON...CUMULUS ARE ALREADY
DEVELOPING OVER THE MOUNTAINOUS AREAS THAT ARE SEEING SOME SUN.
THAT BEING SAID...A RELATIVELY THICK CLOUD LAYER IS OVER THE
MAJORITY OF THE AREA...AND WILL DICTATE HOW WIDESPREAD THE
THUNDERSTORM ACTIVITY IS TODAY AS WELL AS HOW MUCH TEMPERATURES WILL
WARM OVER THE AREA.  AT THIS TIME...RADAR IMAGERY IS SHOWING SOME
LIGHT SHOWERS OVER THE HIGH DESERTS AND THE SAN BERNARDINO
MOUNTAINS...AND IT APPEARS THAT SOME OF THESE SHOWERS MAY BE FORMING
OVER THE INLAND EMPIRE.  THEREFORE...THINK THAT TODAY WILL BE
ANOTHER ACTIVE THUNDERSTORM DAY ACROSS THE SOUTHLAND.

THE MOISTURE IN THE ATMOSPHERE WILL GRADUALLY DECREASE OVER THE NEXT
SEVERAL DAYS...BUT THAT BEING SAID...WILL STILL BE PLENTY HIGH
ENOUGH FOR SHOWERS AND THUNDERSTORMS OVER THE MOUNTAINS AND DESERTS
EACH AFTERNOON AND EVENING.  TEMPERATURES WILL REMAIN ABOVE AVERAGE
THROUGH THE PERIOD...WITH ONLY MINOR FLUCTUATIONS POSSIBLE.

&&

.AVIATION...
311530Z...COAST/VALLEYS...SCT-BKN CLOUDS AOA FL100. AFT 08Z SUN...
PATCHY MARINE CLOUDS WITH BASES OF 010-015 OVER THE COASTAL WATERS
MOVING LOCALLY ONSHORE WHICH MAY IMPACT COASTAL TAF SITES BRIEFLY
10Z-15Z...BUT LOW CONFIDENCE.

MTNS/DESERTS...SCT-BKN CLOUDS AOA FL100. AFT 19Z...ISOLD/SCT
SHWRS/TSTMS WILL FORM OVER THE HIGHER TERRAIN WITH BASES NEAR MTN
TOP AND TOPS LOCALLY TO FL500 WITH STG UDDFS. STORMS LIKELY TO
FOLLOW THE TERRAIN WITH A SLIGHT NE DRIFT TOWARD THE DESERTS. TSTMS
WILL DISSIPATE AROUND SUNSET.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...FLASH FLOOD WATCH UNTIL 6 PM PDT THIS EVENING FOR THE APPLE AND
     LUCERNE VALLEYS...RIVERSIDE COUNTY MOUNTAINS...SAN
     BERNARDINO COUNTY MOUNTAINS...SAN DIEGO COUNTY DESERTS...
     SAN DIEGO COUNTY MOUNTAINS.

PZ...NONE.

&&

PUBLIC...PALMER
AVIATION/MARINE...JAD
Hazardous weather outlook, Aug 31, 5:45 AM PDT, 7 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
545 AM PDT SAT AUG 31 2013

CAZ055-056-058-060-062-010100-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
SAN DIEGO COUNTY DESERTS-
545 AM PDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MOUNTAINS AND
DESERTS OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL AND POSSIBLE
FLASH FLOODING FOR THIS AFTERNOON

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED FOR THIS AFTERNOON.

CAZ048-061-010100-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
COACHELLA VALLEY-
545 AM PDT SAT AUG 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE INLAND EMPIRE AND
COACHELLA VALLEY OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

SLIGHT CHANCE OF THUNDERSTORMS FOR THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

17

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 5:01 PM PDTFlash Flood WarningSGXSan Diego3 hr
Aug 31, 4:33 AM PDTFlash Flood WatchSGXRiverside, San Bernardino, San Diego13 hr
Aug 31, 12:15 PM PDTFlash Flood WarningSGXSan Bernardino3 hr
Aug 31, 2:51 PM PDTFlash Flood WarningSGXSan Diego3 hr
Aug 31, 3:21 PM PDTFlash Flood WarningSGXSan Diego3 hr
Aug 31, 3:29 PM PDTFlash Flood WarningSGXSan Diego3 hr
Aug 31, 3:38 PM PDTAreal Flood AdvisorySGXSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.